Alert archive / Utah / Special Weather Statements in 2021
Special Weather Statement, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this special weather statement at Aug 19, 2021, 3:50 AM MDT. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2021, 3:50 AM MDT (09:50 UTC)
- Expired
- Aug 19, 2021, 4:15 AM MDT
- In force
- 25 min
- Issued by
- NWS Salt Lake City, UT
- Hail
- 0.50 in
- Wind
- 50
The radar
The Grand Junction radar (KGJX), 222 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 9.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2217 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 251 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
525
WWUS85 KSLC 190950
SPSSLC
Special Weather Statement
National Weather Service Salt Lake City UT
350 AM MDT Thu Aug 19 2021
UTZ125-128-130-131-191015-
South Central Utah UT-Western Canyonlands UT-Southern Mountains UT-
Glen Canyon Recreation Area/Lake Powell UT-
350 AM MDT Thu Aug 19 2021
...Strong thunderstorms will impact portions Lake Powell through 415
AM MDT...
At 348 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles north of Hite Marina to near Bullfrog
in the Glen Canyon National Recreation Area. Movement was northeast
at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail along with
torrential rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Halls Crossing, Bullfrog, Glen Canyon National Recreation Area,
Ticaboo and Hite Marina.
This storm will be capable of producing strong gusty winds on Lake
Powell. This will lead to a sudden increase in waves and very choppy
waters which will result in hazardous boating conditions. Boaters are
urged to seek safe harbor if possible.
This includes the following highways...
Utah Route 95 between mile markers 24 and 53.
Utah Route 276 between mile markers 0 and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3811 10997 3808 11005 3806 11000 3798 11005
3799 11011 3794 11018 3786 11018 3785 11034
3767 11038 3767 11044 3761 11053 3747 11054
3733 11102 3810 11057 3822 10992
TIME...MOT...LOC 0948Z 241DEG 31KT 3806 11042 3742 11083
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
$$
LCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Aug 18, 2:18 PM MDT, 13 hours 32 minutes earlier.
Area forecast discussion, Aug 18, 2:18 PM MDT, 13 hours 32 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
218 PM MDT Wed Aug 18 2021
.SYNOPSIS...A slow moving upper level system will continue to
impact the area with a potential for strong thunderstorms and
heavy rainfall continuing through the overnight hours, primarily
across southern and central Utah. Expect cooler temperatures to
prevail through tomorrow, with drier and warmer conditions
expected by Friday.
&&
.SHORT TERM (Through 12Z/ 6AM Saturday)...A deep upper trough
will continue to move across the area through the remainder of
today and Thursday, bringing continued scattered to widespread
showers and thunderstorms in addition to cooler temperatures as
the associated frontal boundary pushes across Utah. These showers
and thunderstorms will have the potential to produce heavy
rainfall, strong wind gusts, and hail. The most recent suite of
high-res guidance is supportive of areas of heavy rainfall
continuing across portions of central and southern Utah through
the early morning hours on Thursday. As such, the current flash
flood watch will continue in these areas through 12Z/6AM Thursday
as the nocturnal flash flood threat continues. All other existing
flash flood watches across portions of northern Utah will expire
at midnight tonight.
The axis of the aforementioned trough will sweep through the area
during the day tomorrow, allowing for the scattered to widespread
rain and thunderstorm threat to translate eastward as a drying
trend begins across the western half of the area. Additionally,
with the base of the trough moving through the area, some of the
coldest H7 temperatures will advect overhead and bring
refreshingly cool daytime high temperatures tomorrow, especially
across the northern half of Utah and southwest Wyoming. A bulk of
the shower activity will likely diminish by the late evening
hours on Thursday as drier northerly flow continues to filter into
the CWA, however, some lingering showers may continue over the
high Uintas through the early morning hours on Friday. With that
being said, largely dry conditions will prevail on Friday
alongside warming temperatures as southerly flow increases ahead
of another incoming trough.
.LONG TERM (After 12Z/ 6AM Saturday)...Another trough will move
through the region this weekend, producing some rainfall and
thunderstorm impacts across northern and potentially central Utah.
These impacts will be much less than those experienced in the
midweek system due to the weaker and further north position of the
trough. Precipitation chances will be best in the north, likely
later Saturday where the best forcing will be. The trough will
depart Sunday, with some isolated showers remaining in some of the
higher elevations.
A dry and much lighter southwest flow will build in as the trough
exits. A ridge is expected to slide westward and build will
contribute to warmer and drier conditions. We should see
temperatures warming back close to average by Monday. Models have
differences with how far west the ridge builds. Most guidance is
largely dry through the week, but ridge positioning will be key in
whether or not monsoonal moisture builds into Utah.
&&
.AVIATION...KSLC...Showers and thunderstorms will likely
be off and on going into the evening. Gusty and erratic winds are
possible with nearby precipitation. Despite the expected showers,
thunderstorms, and gusty winds, conditions are expected to stay in
VFR range throughout the valid TAF period.
REST OF UTAH AND SOUTHWEST WYOMING...Rain showers especially in the
afternoon will be widespread throughout southwest Wyoming and
northern Utah. Gusty and erratic winds are possible with nearby
precipitation. Prevailing winds will become northwest throughout the
aforementioned region by around 20Z. In southern Utah, showers and
thunderstorms will be more scattered. Southwest winds gusting over
30 mph are likely through much of the day, while erratic wind
direction changes from nearby precipitation will also be a threat in
this portion of the state.
&&
.FIRE WEATHER...A deep trough will continue to slowly move across
the area through late Thursday/ early Friday, bringing cooler
temperatures throughout the area and scattered to widespread
storms. These storms will have the potential to create heavy
rainfall, strong winds, and hail through the remainder of
Wednesday, with the overall threat of the aforementioned
decreasing and shifting eastward through Thursday evening. Drier
conditions will prevail over the area on Friday, before another
storm system pushes into the region on Saturday and brings another
round of showers across the area. While increased shower activity
is anticipated, substantially cooler temperatures are not
expected at this time. Thereafter, a period of largely dry weather
is expected to continue through early next week.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Severe Thunderstorm Watch until 8 PM MDT this evening for UTZ101-
105-106-108-110>131.
Flash Flood Watch through late tonight for UTZ111-113-117-
120>131.
Flash Flood Watch until midnight MDT tonight for UTZ112-114.
WY...None.&&
SHORT TERM...Webber
LONG TERM...Wessler
AVIATION...Wessler
FIRE WEATHER...Webber
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Aug 18, 6:56 AM MDT, 20 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 656 AM MDT Wed Aug 18 2021 UTZ101>131-WYZ021-191300- Great Salt Lake Desert and Mountains-Tooele and Rush Valleys- Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley- Utah Valley-Cache Valley/Utah Portion-Wasatch Back- Bear Lake and Bear River Valley-Wasatch Mountains I-80 North- Wasatch Mountains South of I-80-Western Uinta Mountains- Wasatch Plateau/Book Cliffs-Western Uinta Basin- Western Millard and Juab Counties-Eastern Juab/Millard Counties- Central Mountains-Sanpete Valley-Sevier Valley-Castle Country- San Rafael Swell-Southwest Utah-Lower Washington County- Zion National Park-Southern Mountains-Upper Sevier River Valleys- Bryce Canyon Country-South Central Utah- Capitol Reef National Park and Vicinity-Western Canyonlands- Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming- 656 AM MDT Wed Aug 18 2021 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Widespread moderate to heavy rainfall is expected again today, along with some strong to severe thunderstorms. Flash flooding, hail, and strong gusty winds can be expected with some storms through late tonight. Elevations above around 10,000 feet may see a changeover to snow for a time tonight behind a cold front. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Showers and thunderstorms will continue through at least Thursday, maintaining some potential for locally heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Local storm report, Aug 19, 3:36 AM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
336 AM MDT THU AUG 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM FLASH FLOOD ESCALANTE 37.76N 111.60W
08/19/2021 GARFIELD UT OTHER FEDERAL
THE RIVER GAGE ON THE ESCALANTE RIVER NEAR ESCALANTE ROSE
TO 1440 CFS, WHICH CORRESPONDS TO A RISE OF OVER 5 FEET.
&&
LCSpecial weather statement, Aug 19, 3:50 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
350 AM MDT Thu Aug 19 2021
UTZ125-128-130-131-191015-
South Central Utah UT-Western Canyonlands UT-Southern Mountains UT-
Glen Canyon Recreation Area/Lake Powell UT-
350 AM MDT Thu Aug 19 2021
...Strong thunderstorms will impact portions Lake Powell through 415
AM MDT...
At 348 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles north of Hite Marina to near Bullfrog
in the Glen Canyon National Recreation Area. Movement was northeast
at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail along with
torrential rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Halls Crossing, Bullfrog, Glen Canyon National Recreation Area,
Ticaboo and Hite Marina.
This storm will be capable of producing strong gusty winds on Lake
Powell. This will lead to a sudden increase in waves and very choppy
waters which will result in hazardous boating conditions. Boaters are
urged to seek safe harbor if possible.
This includes the following highways...
Utah Route 95 between mile markers 24 and 53.
Utah Route 276 between mile markers 0 and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3811 10997 3808 11005 3806 11000 3798 11005
3799 11011 3794 11018 3786 11018 3785 11034
3767 11038 3767 11044 3761 11053 3747 11054
3733 11102 3810 11057 3822 10992
TIME...MOT...LOC 0948Z 241DEG 31KT 3806 11042 3742 11083
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
LCThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:43 PM MDT | Flash Flood Warning | SLC | Kane | 4 hr |
| Aug 18, 8:01 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
| Aug 18, 8:46 PM MDT | Special Weather Statement | SLC | Iron | 44 min |
| Aug 18, 9:39 PM MDT | Flash Flood Warning | SLC | Iron, Washington | 3 hr |
| Aug 18, 9:48 PM MDT | Areal Flood Advisory | SLC | Iron | 5 min |
| Aug 18, 9:53 PM MDT | Flash Flood Warning | SLC | Iron | 3 hr |
| Aug 18, 10:07 PM MDT | Flash Flood Warning | SLC | Iron | 3 hr |
| Aug 18, 11:11 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 5 hr |
| Aug 19, 1:43 AM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| Aug 19, 2:03 AM MDT | Flash Flood Warning | SLC | Garfield, Kane, San Juan | 6 hr |
| Aug 19, 2:31 AM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Aug 19, 9:39 AM MDT | Special Weather Statement | SLC | Kane | 36 min |
| Aug 19, 10:16 AM MDT | River Flood Warning | SLC | Duchesne | 4 hr |
| Aug 19, 10:54 AM MDT | Special Weather Statement | SLC | Juab | 51 min |
| Aug 19, 11:15 AM MDT | Areal Flood Advisory | SLC | Millard | 2 hr |
| Aug 19, 11:42 AM MDT | Special Weather Statement | SLC | Sanpete | 48 min |
| Aug 19, 12:29 PM MDT | Special Weather Statement | SLC | Sanpete | 46 min |
| Aug 19, 12:49 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| Aug 19, 1:04 PM MDT | Special Weather Statement | SLC | Utah | 56 min |
| Aug 19, 1:25 PM MDT | Special Weather Statement | SLC | Carbon | 50 min |
| Aug 19, 2:12 PM MDT | Special Weather Statement | SLC | Carbon, Duchesne | 63 min |
| Aug 19, 2:59 PM MDT | Special Weather Statement | SLC | Duchesne | 61 min |
Nearby
Special Weather Statements in Utah, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.